Colorado, 2024Flood in Colorado, May 14 to 31, 2024
May 14 to 31, 2024 · NWS GJT · 1 event in 1 county or zone
As snow began to melt at an increased pace late in the month of May, river levels once again increased across portions of northwest Colorado. 5 feet, portions of the Yampa River Core Trail begin to flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As snow began to melt at an increased pace late in the month of May, river levels once again increased across portions of northwest Colorado. In particular, in Steamboat Springs once water levels rise above roughly 3.5 feet, portions of the Yampa River Core Trail begin to flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 13, 10:13 PM MST, 1 hour 47 minutes earlier. Its key messages:
- Weak ridging will keep today's showers and thunderstorms focused over the higher terrain. Activity will diminish after sunset.
- An approaching disturbance will bring a line of showers to the north late tonight with more widespread shower and storm activity Tuesday and Wednesday. Gusty outflow winds will be the main threat with storms.
- Temperatures will continue to warm through the week.
Area forecast discussion, May 13, 10:13 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1113 PM MDT Mon May 13 2024
.KEY MESSAGES...
- Weak ridging will keep today's showers and thunderstorms
focused over the higher terrain. Activity will diminish after
sunset.
- An approaching disturbance will bring a line of showers to the
north late tonight with more widespread shower and storm
activity Tuesday and Wednesday. Gusty outflow winds will be
the main threat with storms.
- Temperatures will continue to warm through the week.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 257 PM MDT Mon May 13 2024
A bit of a downturn in shower and thunderstorm activity today
as expected, thanks to a brief transitory ridge of high pressure
settling overhead. Any convection has remained anchored to the
higher terrain before largely diminishing after a couple of
scans. Gusty outflow winds have not exceeded 35 mph at the
moment so, as we head into the early evening hours, any
remaining showers and storms will drop off with the loss of
daytime heating. This break will be short-lived as a shortwave
trough digging into the Northern Rockies sags south tonight,
brushing northeast Utah and northwest Colorado as a result. CAM
guidance is picking up on isolated showers across these areas as
early as midnight before a more notable band accompanying a
cold front drags through during the 2-6 AM timeframe. This line
will exit the region around sunrise as the first shortwave's
axis slides east of the Divide. This will be just in time for
the next secondary trough to drop south from the Intermountain
West, engulfing the Western Slope by Tuesday afternoon. Moisture
increases in earnest with this second system as PWATs climb to
150 to 200 percent of normal. Daytime heating will act on this
abundance of moisture and support to fuel widespread showers and
thunderstorms throughout the day. Even with anomalously high
moisture content, initial QPF forecasts are conservative since
it will take a while for the profile to saturate. As a result,
gusty outflow winds will be the primary threat from convection,
though small hail and brief periods of moderate precipitation
cannot be ruled out. Tuesday night will see the trough's base
shift east, allowing most shower activity to end overnight.
Plenty of clouds will persist into Wednesday morning because
we're not out of the woods with the wave train just yet.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 257 PM MDT Mon May 13 2024
Another lobe of low pressure digs into the forecast area
Wednesday, which will support one more round of widespread,
afternoon showers and storms. Like clockwork, cumulus clouds are
expected to build across higher terrain by mid-day. Though, the
trough's axis may be a better area of focus late in the day as
the wave digs into northeast Utah. In addition, nocturnal
showers and storms may thrive through the night along this
boundary, likely favoring the Divide and the southeast half of
the CWA.
The closed low spinning over the SoCal coast will eventually
become absorbed into the belly of Wednesday's trough and sweep
across the Desert Southwest on Thursday. Confidence remains low
on how much this southerly low will support additional rainfall
across the CWA. Current guidance, and forecast PoPs only favor
additional showers across the San Juans Thursday as the low
continues its eastward journey. Elsewhere, dry Northwest flow
encompasses the CWA, decreasing chance for measurable
precipitation. Temperatures dip a few degrees on Wednesday with
the passing trough, though warming ramps back up in its wake.
High pressure builds back across the southern Great Basin
heading into the weekend, and temperatures follow suit. Forecast
highs exceed 90 degrees in southeast Utah by Friday, which
trickle north into the weekend. Latest guidance has 90 degrees
for Moab on Saturday and upper 80's across the Grand Valley,
which equate to roughly 5 to 10 degrees above normal for mid
May. Fortunately another low is swept ashore Sunday into Monday,
which will allow the ridge of high pressure to drift eastward,
bringing some relief to summer-like temperatures across the
Western Slope.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1112 PM MDT Mon May 13 2024
Isolated to widely scattered showers and thunderstorms will move
through overnight with an increase in coverage expected as
heating takes hold tomorrow afternoon. No real confidence in
impacts at TAF sites attm so VC used attm. Gusty outflow winds
will be the main concern with VFR forecast to prevail over the
next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, May 13, 2:11 AM MST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MDT Mon May 13 2024
COZ001>014-017>023-UTZ022>025-027>029-140915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MDT Mon May 13 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms will once again fire over the higher
terrain this afternoon, with gusty winds and light to moderate rain,
along with small hail, being the main threats. Showers will taper off
after sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
More widespread showers and thunderstorms will be possible Tuesday
and Wednesday thanks to an approaching disturbance. Light snow will
be possible above 11000 feet. Focus shifts to the San Juans on
Thursday before drier weather moves in for Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Routt
- When
- May 14, 12:00 AM MST to May 31, 11:00 PM MST
- Where
- Routt County, 1.71 mi SSE of (Sbs)steamboat Spgs to 1.77 mi SSE of (Sbs)steamboat Spgs
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 40.498, -106.856
Social media reports began in late April of nuisance flooding along the Yampa Core Trail, and by the end of the month of May the Grand Junction Service hydrologist visited the area and was able to confirm the flooding was ongoing. River levels increased above the roughly 3.5 foot threshold for this trail flooding on the 14th, and remained above this through the end of the month. Peak river height of roughly 5.25 feet occurred on the 21st before gradually decreasing. A secondary, smaller peak of 4.75 feet occurred on the 29th, likely enhanced by precipitation in the area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, May 14 to 19, 20242 deaths · 2 injured · 2 events
- Rip Currents in Florida, May 14 to 15, 20242 deaths · 2 events
- Wildfire in Colorado, May 14 to 31, 2024$3.0 million · 1 event
- Damaging Winds in Florida, May 14, 2024$750,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Tennessee, May 14, 2024$435,000 · EF0 · 15 events
- Tornadoes in South Carolina, May 14, 2024$202,000 · EF1 · 3 events
- Tornado and Flash Flood in Indiana, May 14, 2024$76,000 · EF1 · 5 events
- Flash Flood and Heavy Rain in Virginia, May 14 to 15, 202444 events
- Tornadoes in North Carolina, May 14, 2024$42,000 · EF0 · 6 events
- Flash Flood and Flooding in Kentucky, May 14, 2024$27,000 · 1 in hail · 5 events
- Hail in Nebraska, May 14, 20241.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, May 14, 2024$12,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181629.